Hail, St. Mary'S
- When
- August 22, 12:51 PM EST
- Where
- St. Mary'S County, 0.94 mi NW of Chingville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.241, -76.560
Quarter size hail was reported near Callaway.
An isolated thunderstorm produced hail up to quarter size over far southern Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated thunderstorm produced hail up to quarter size over far southern Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 9:34 AM EST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1034 AM EDT Sun Aug 22 2021 .SYNOPSIS... An upper-level low will remain overhead into the evening while Henri tracks northward toward Long Island/New England. High pressure will build in for the first half of the week before a cold front approaches from the north during the second half of the week. This boundary may stall over the region by next weekend. && .NEAR TERM /THROUGH TONIGHT/... Mid morning update: No major changes to the forecast this morning. Henri has tracked northward toward the southern New England coastline, and its center is located near Block Island, RI as of 1030 AM. Current radar imagery shows showers across northeastern MD, with a few isolated showers starting to pop up closer to the DC metro in MD. A chance for a brief shower or storm exists anywhere in the forecast area this afternoon, with northeast MD having the greatest chance for longer lasting and more numerous showers. Previous discussion follows... As of 07Z this morning, Hurricane Henri is continuing its northward track while residing a couple hundred miles off the central New Jersey coast. Meanwhile, a stagnant upper low remains in the area while centered over northern Virginia. Its position shift should shift slightly to the east over the next 12 hours while Henri approaches eastern Long Island. The net combination of these features will maintain a modified tropical air mass over the Mid-Atlantic. 06Z special soundings from KIAD and KWAL have yielded 1.75 inch precipitable water values which are a bit down from 48 hours ago. While the region should largely be removed from any direct impacts from Hurricane Henri, some banding features may sweep through portions of northeastern Maryland. 00Z HREF 6-hour QPF probabilities of 1 inch or greater are non- zero, but low, from Baltimore up to Cecil County. A Slight risk for flash flooding is highlighted over areas of Cecil County with a Marginal risk extending back to Maryland state route 15. With slow cell motions anticipated in this regime, expect isolated instances of flooding through tonight. Elsewhere, widely scattered showers will fire underneath the upper low with accompanying heavy downpours. These diurnally forced showers should wane by the mid/late evening with the loss of heating. Today's high temperatures will rise a few degrees relative to the previous day. The current forecast places widespread mid to upper 80s, with perhaps a few 90 degree readings near the I-64 corridor. Conditions remain humid with an accompanying mixed bag of clouds and sun underneath the closed low. Overnight conditions continue to be mild with minima in the low 70s along and east of I-95 with 60s elsewhere. A mostly dry night is expected aside from residual showers potentially sticking around across northeastern Maryland. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... To start out the work week, the stagnant upper low will gradually merge or interact with the circulation aloft from Henri. Trailing northwesterly cyclonic flow fills in over the Mid-Atlantic region on Monday. While the best moisture will have shifted offshore with the low-level convergence axis, models still support 1.75 to 2.00 inch precipitable water values. This in part appears to be in response to northerly flow advecting tropical moisture down from Henri's circulation. Weak perturbations in the northwesterly flow should combine with the warm, humid air mass to support some showers and thunderstorms during the afternoon/evening hours. Further warming is advertised by the guidance which carries more locations to the 90 degree mark. The usual spots to escape the heat will be across the Alleghenies, Blue Ridge, and Catoctins with highs in the 70s to low 80s. Weak high pressure builds in from the west overnight as a surface trough moves offshore. Low temperatures stay mild, generally running 6 to 10 degrees above average. As the longwave trough to start off the week moves offshore, mid/upper heights begin to rise as ridging fills out much of the eastern half of the nation. 850-mb temperatures begin rising into the 20-22C range which dry adiabatically mixed down carries surface temperatures into the mid 90s. Some spots could easily achieve this although most spots remain in the low 90s. Currently painting a dry forecast for the area underneath the ridge, but cannot rule out a few showers from terrain forcing or bay/river breezes. After a day with heat indices into the mid to upper 90s, little relief will come overnight as lows stay in the mid 70s across the DC and Baltimore city centers. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Generally quiet long term pattern persists for the middle and latter portions of the upcoming week. Upper level ridging will continue Wednesday as Bermuda high pressure strengthens offshore. Hot and humid conditions are likely to continue Wednesday through Friday with temperatures in the low 90s for most and dew points in the low 70s. While conditions are expected to remain mostly dry during this time, the nature of the unstable atmosphere will result in daily chances for spotty showers and thunderstorms during the afternoon and early evening hours. However, not anticipating any big storm systems at this time. A back door cold front may try to approach the region sometime over the weekend, which would result in more widespread chances for showers and thunderstorms, as well as decrease temperatures. However, confidence on this remains low at this time. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Similar conditions anticipated today compared to yesterday with mostly VFR conditions expected. Winds will become more northerly today as Henri tracks into the northeast. Some spotty showers and thunderstorms are possible this afternoon, mainly over BWI, MTN, and DCA where storms can briefly reduce CIG/VSBYs. Mostly VFR conditions are slated for much of the upcoming week as high pressure remains in control. Given the continued nature of the hot/humid airmass, daily chances for spotty showers and thunderstorms will continue during this time. && .MARINE... Sub-SCA conditions are anticipated for most through Tuesday. Early on, increasing north to northwesterly flow on the western extent of Henri may raise winds over the Chesapeake Bay close to SCA criteria. As the circulation lifts away this evening, winds turn over to southwesterly with gusts up to 15 knots. Further decreases in wind speeds are expected for early in the work week. Through Monday, some stronger showers may support Marine Weather Statements, especially across the upper Chesapeake Bay. Expect generally quiet weather over the waters throughout much of next week as high pressure offshore results in a southerly flow. However do continue the risk for daily afternoon/early evening shower and thunderstorms, which may prompt hazardous conditions briefly. && .TIDES/COASTAL FLOODING... Latest guidance has continued to keep tidal anomalies lower. Most sites with the exception of DC Waterfront and Annapolis will remain below action stage over the next few days. Otherwise, not anticipating any minor tidal flooding issues over the next few days. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BRO NEAR TERM...BRO/KJP SHORT TERM...BRO LONG TERM...SOUZA AVIATION...SOUZA MARINE...SOUZA/BRO TIDES/COASTAL FLOODING...
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EDT Sun Aug 22 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-230915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible today and tonight in association with Henri, particularly near and northeast of Baltimore. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-230915- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible today and tonight in association with Henri, particularly near and northeast of Baltimore. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ001-501-502-VAZ503-504-WVZ501>506-230915- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected at this time.
The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported near Callaway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968090.